I started 200mg/day of plaquenil on May 2th. Was told by the doctor that the med, should help me control the systemic arthrirts(Sjogren syndrome /lupus) after 4-6 months of using the med. So far I have no more energy than when I first started and has developed neuropathy which I have just found out from Web MD that this neuropathy is one of the side effects of this med! MY doctor does not want me to stop. Saying that by stopping this it would take another 6 months to build up the benefit. But so far if gave me no benefit! Please help. THanks.
28 Jan 2010
Please don't stop your plaquenil until you are sure it is the right thing to do and in your best interest. I am on plaquenil but also experience some of the same things you do. There are other meds that can help with what you are experiencing, and if your doctor didn't address that then I would seek out a second opinion... or maybe another doctor if you're not comfortable w/your current one. Plaquenil is a 6-weeker as far as the benefits are concerned, but it would be more dangerous to stop if you spend a lot of time outside and if this were the summer. If you're gonna experiment, I went off it cold turkey as it didn't hurt to do it that way, but you better get back on before the summer or you could experience a flare-up. BUT, I AM NOT EVEN CLOSE to being a doctor, AND I don't know how severe your Lupus is. But when my doc let me try I didn't have a weaning process (I was on 200mg am and 200 pm). I'd rather see you get a second opinion, but I'm telling you what I know because we all do what we want to do in the end.
14 Apr 2010
Neuropathy can also be caused by the Lupus itself. I have them too. I have SLE, Sjogren's APS, Hemolytic Anemia, Heart disease and now the neuropathy in my right leg. It takes a really long time for the Plaquenil to kick in. It may even take a year. Mine didn't start working until I was on it for 8 months and I take more than you do. I take 200 mg twice a day. I initially started at 800mg a day then dropped it to 400 mg a day. Please don't give up, you will have good days and bad days. Try and do some sort of exercise, even though I know it's very hard to motivate yourself, maybe just a little walk around your home. I just walked onto my porch and looked at the nice flowers starting to pop up. I then walked down around my lawn to smell them all and then found myself pulling a few weeds and brushing away dead leaves. Then I had to lay down, but I did feel better that day.
2 Oct 2010
I just joined the site this evening. I was diagnosed with SLE Lupus- three years ago - after many years of being incorrectly diagnosed with numerous other diseases. I have been on plaquenil since May 15, 2007, the day I was diagnosed. My dosage is 800 mgs per day- and it has to be the brand name-only. Additionally, I take 600mgs ( 6 x a day) of Topomax daily for the migraines that were destroying my life as prescribed by my neurologist. Every 3 months, I have botox injected into the back of my head (approximately 15-20 injections during one visit) and neck to freeze the nerve endings. This helps reduce the strenght and intensity of the migraine headaches. I also take a daily vitamin, fiber com, calcium pill, baby asprin, cymbalta (2 x a day), mobic (2 x a day) an anti-inflamatory. I was doing fairly well for a while. The weather would get to me, not resting enough or allowing myself to get to stressed.
I have just had the worst flare up since being diagnosed. Now in addition to all of the above medications, I have been prescibed: Tizanidine, Methadraxe, and Folic Acid pills. The Methadraxe is a form of chemo!.
It took a really long time for me to feel better, once I was diagnosed back in 5/2007. I started taking the plaquenil and wanted instant relief. IT DID NOT HAPPEN. It took several months for me to even feel somewhat better.
It took a long time for me to receive the correct diagnosis. I had to tell myself that it would take my body sometime to adjust to the medication. The Lupus was permitted to wreak havoc - it was a long battle for the plaquenil to fight.
I am not a great patient. I miss doctor's appointments. I forget to take my medication. I work in law enforcement. I think I am "Barbie SuperFedMOM. Imagine trying to mend the body of this "invincible ego nut". The doctor had to call my husband to make me take a week off to rest. i love the excitement of my job- the stress- the rush. I work crazy hours. Not good for the body, soul, or family. When I am home all I do is crash and sleep- can't move. Now- I am on the strongest medication.
I tell you this because- here I am- my early 40's with a beautiful daughter, loving husband, two great homes (one on the beach) and I am now sicker than ever before. I am working from home several days a week. I am unable to go out in the field- with my partner afraid I would be a danger to him. Find myself sleeping all the time. In such pain- it's unbearable. My famous blonde locks of hair- is now short and thin from the medication (grateful it did not fall out all together). Spent the majority of the summer weekends in bed unable to go to the beach with my husband and daughter- as I slept or stayed at home on the deck waiting for their return. Needed to avoid the sun. Great living at the beach- when you have to avoid the sun.
So here is my advice- give the medicine time to work.
Make sure you get plenty of REST.
Once you start feeling well- start to do light exercises.
TAKE CARE OF YOURSELF AND FAMILY FIRST.
10 May 2011
I started taking plaquenil seven years ago and i feel that it has really helped me, I
feel much better. I know that it helps with the joint pain but it also is bad for other
parts of your body. Lately i feel like my eye sight is getting really bad. I feel it can help you but it can also hurt you. I have stopped taking this medication one week ago. In the beginning i felt like my joint were aching but, i knew that if i would not give into the pain i would get better. well so far i feel good . i want to know if there is anyone that has expirence the same thing i did. I never had a menstol period while on this medication and now that i stopped i am getting my period again. Has anyone expirenced this. Please let me know!
- Plaquenil Information for Consumers
- Plaquenil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Plaquenil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
the doctor really did'nt say much about this druy only if i take it for a long term thats 5 years it may affect my vision is this drug any good ...
4 answers • 25 May 2011
Systemic Lupus Erythematosus - Would like to know if anyone stopped taking plaquenil and if they had
... menstrual issues when they were on plaquenil ive been on this med. for 26 years and was off of it for 1yr 6months when i was trying to get ...
2 answers • 4 Nov 2013
I have been taking the drug for almost two year for Sjogrens syndrome/lupus and recently I have noticed unexplainable brusing on my back and thighs
4 answers • 11 Jan 2015
... taken Plaquenil and had eye problems since taking the medication. I have 20/200 vision now in my right eye after being on the med for 11 years ...
3 answers • 27 Oct 2015
I've been on it for 15 years. My vision is being affected, although my retna looks good. I also have periferal neuropthy along with just feeling ...
2 answers • 21 Dec 2015